Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Cheyenne, WY

May 29, 2020Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2020, 7:35 PM MDT for Converse County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 7:35 PM MDT (01:35 UTC)
Expired
May 29, 2020, 8:15 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 195 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS55 KCYS 300135
SVRCYS
WYC009-300215-
/O.NEW.KCYS.SV.W.0010.200530T0135Z-200530T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
735 PM MDT Fri May 29 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Converse County in east central Wyoming...

* Until 815 PM MDT.

* At 734 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Douglas, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Douglas around 800 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 134 and
153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 10571 4298 10551 4276 10523 4262 10552
TIME...MOT...LOC 0134Z 322DEG 21KT 4284 10552 

HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
1 follow-up statement
734 
WWUS55 KCYS 300153
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
753 PM MDT Fri May 29 2020

WYC009-300215-
/O.CON.KCYS.SV.W.0010.000000T0000Z-200530T0215Z/
Converse WY-
753 PM MDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL CONVERSE COUNTY...

At 753 PM MDT, a severe thunderstorm was located over Douglas, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Converse County.

This includes Interstate 25 in Wyoming between mile markers 134 and
152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 10565 4290 10541 4276 10523 4262 10552
TIME...MOT...LOC 0153Z 322DEG 21KT 4275 10543 

HAIL...1.00IN
WIND...60MPH
 
$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:50 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 29, 5:50 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 PM MDT Fri May 29 2020

.SHORT TERM...(This evening through Sunday)
Issued at 235 PM MDT Fri May 29 2020

Cu field has been developing over the past 2 hours over the South
Laramie Range and Laramie Valley. So far, initial attempts at
deeper convection have been unsuccessful, but trends in Day Cloud
Phase Distinction RGB suggest a couple of thunderstorms are
possible in the next few hours. HRRR and NAMNest show cells
developing over Albany and Laramie Counties in Wyoming, but are
shortlived with at most 1000 J/kg of MLCAPE available. Gusty winds
and small hail remain possible with storms that do develop later
this afternoon. Stronger shortwave energy riding the ridge will
pass through northern sections of the CWA later tonight with
showers and thunderstorms possible over Niobrara County in Wyoming
along with Sioux and Dawes County heading into early Saturday
morning. Recent short-term guidance has hinted at stronger storms
diving south into the CWA under 45 kts of effective shear
originating from the Big Horns. So far nothing has initiated in
that area, but the Cu field is building so evening shift will
need to monitor satellite/radar trends. Heavier precipitation
accumulation is expected with the stronger lift as models are
indicating 0.5" of rainfall is very possible, if not slightly
more in stronger cells.

Scattered thunderstorms will be possible this weekend as
shortwave energy passes through under southwest flow with the
passing of the ridge axis to the east. Easterly upslope flow will
back higher moisture up against the Laramie Range Saturday. Axis
of highest instability is expected to setup along the higher
terrain with MLCAPE approaching 2000 J/kg in spots with 35 kts of
effective shear. The Wyoming High Plains will be fighting a cap
so biggest question is whether or not convection can sustain
itself off of the high terrain. Farther west towards Laramie with
the drier boundary layer, impressive inverted-v soundings are
forecast with LCL heights near the freezing level and weak
boundary level winds supporting dry microburst potential. Similar
setup expected Sunday with a dryline along the Laramie Range, but
less capping is expected over the High Plains and steeper mid-
level lapse rates are in place. SPC has highlighted areas along
and east of the Laramie Range with a Marginal Risk for severe
thunderstorms for Saturday and Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 235 PM MDT Fri May 29 2020

Generally, the ridge axis remains in place east of the CWA heading
into next week with passing shortwaves over the Northern Plains.
Warm weather is expected to continue with daytime temperatures in
the 80s expected across much of Southeast Wyoming and in the 90s for
the Nebraska Panhandle. Monday looks to be the warmest day with
Chadron, Sidney, and Scottsbluff approaching record highs in the
mid-to-upper 90s. A 500 mb cutoff low sitting off the California
Coast will provide additional shortwave energy spinning off of it
moving downflow. This will aid in thunderstorm development across
the area Monday through Wednesday. By Thursday, the low begins to
propagate through the region and eventually breaking down the
ridging pattern over the Front Range and Great Plains.

&&

.AVIATION...(For the 00Z TAFS through Saturday afternoon)
Issued at 550 PM MDT Fri May 29 2020

Isolated showers and thunderstorms are expected across far eastern
Wyoming and western Nebraska through late this evening, especially
KCDR and KAIA.  Lower CIGS and MVFR conditions are possible with
this thunderstorm activity, but confidence is pretty low at this
time. Low stratus expected to form late tonight near KCDR and KAIA
terminals after 09Z.

HAZARDS/WEATHER TRENDS: Generally VFR, especially for the southeast
Wyoming terminals. Brief periods of MVFR for KAIA and KCDR due to
thunderstorms and the potential for low clouds late tonight. These
conditions are less likely near KBFF and KSNY.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Fri May 29 2020

Isolated to scattered thunderstorms are possible the next few
days with gusty outflow winds possible. Warming trend continues
through the weekend and into next week. Areas of Carbon County in
Wyoming will see drops in RH values to near critical levels with
gusty winds around 25 MPH Sunday afternoon. Portions of the
Nebraska Panhandle will warm into the 90s with afternoon RH values
dropping into the teens Monday. Will be something to watch if
fuels are deemed ready.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...MB
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, May 29, 2:14 PM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
214 PM MDT Fri May 29 2020

NEZ019-020-054-055-WYZ103-106>108-115>119-302015-
Scotts Bluff County-Banner County-Kimball County-Cheyenne County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
214 PM MDT Fri May 29 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and thunderstorms this afternoon, mainly
centered over the South Laramie Range. Strong winds and small hail
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and hail possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-021-095-096-WYZ101-102-302015-
Dawes County-Box Butte County-Morrill County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
214 PM MDT Fri May 29 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms tonight into early Saturday
morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and hail possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>114-302015-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
214 PM MDT Fri May 29 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Rising mountain temperatures will result in increase snowmelt and
rising water levels along area creeks and streams. Those living in
low-lying, flood prone areas should remain alert for high water.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 29, 6:16 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
616 PM MDT Fri May 29 2020

WYZ101-300100-
Converse County Lower Elevations WY-
616 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 700 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Rolling Hills, or 36 miles northeast of Casper, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4317 10598 4334 10588 4321 10538 4294 10562
TIME...MOT...LOC 0015Z 295DEG 25KT 4323 10584

Trudel
Special weather statement, May 29, 6:19 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
619 PM MDT Fri May 29 2020

NEZ019-020-054-096-WYZ108-118-119-300100-
Kimball NE-Scotts Bluff NE-South Sioux NE-Banner NE-Goshen County WY-
Central Laramie County WY-East Laramie County WY-
619 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...
NORTHWESTERN KIMBALL...WESTERN BANNER...SOUTH CENTRAL SIOUX...
SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 700 PM
MDT...

At 618 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lyman to 6 miles southeast of Gun Barrel.
Movement was east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, La Grange, Lyman,
Albin, Huntley, Stegall, Hawk Springs, Scotts Bluff National
Monument, Hawk Springs Campground, Hubbard Hill, Hawk Springs
Recreation Area, Meriden Rest Area, Gun Barrel and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4203 10359 4122 10391 4140 10451 4197 10426
TIME...MOT...LOC 0018Z 272DEG 22KT 4191 10405 4136 10429

Trudel
Local storm report, May 29, 6:39 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             10 SSE TORRINGTON       41.93N 104.11W
05/29/2020  M0.50 INCH       GOSHEN             WY   COCORAHS

            HALF INCH DIAMETER HAIL LASTED ABOUT 4 MINUTES.

&&

TTRUDEL
Special weather statement, May 29, 6:51 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
651 PM MDT Fri May 29 2020

WYZ101-103-300130-
Converse County Lower Elevations WY-North Laramie Range WY-
651 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 730
PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Rolling Hills, or 25 miles northwest of Douglas,
moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Converse
County.

This includes Interstate 25 in Wyoming between mile markers 146 and
158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4303 10588 4314 10569 4287 10530 4270 10569
TIME...MOT...LOC 0051Z 323DEG 24KT 4302 10573

Trudel
Special weather statement, May 29, 7:23 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
723 PM MDT Fri May 29 2020

NEZ003-019-021-096-300215-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
723 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN
SIOUX COUNTIES UNTIL 815 PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Minatare, or 11 miles northeast of Scottsbluff, moving east at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Angora, Lake Minatare and Lake Minatare Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4187 10357 4199 10357 4205 10311 4185 10308
TIME...MOT...LOC 0123Z 264DEG 24KT 4196 10347

Wills
Special weather statement, May 29, 7:27 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
727 PM MDT Fri May 29 2020

WYZ101-103-300215-
Converse County Lower Elevations WY-North Laramie Range WY-
727 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 815
PM MDT...

At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Deer Creek, or 12 miles northwest of Douglas, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 129 and
154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 10573 4298 10554 4271 10517 4256 10547
TIME...MOT...LOC 0127Z 322DEG 21KT 4287 10557

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:16 PM MDTSpecial Weather StatementCYSConverse44 min
May 29, 6:51 PM MDTSpecial Weather StatementCYSConverse39 min
May 29, 7:27 PM MDTSpecial Weather StatementCYSConverse48 min
May 29, 7:43 PM MDTSpecial Weather StatementCYSLaramie47 min
May 29, 8:14 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte46 min
May 29, 8:32 PM MDTSpecial Weather StatementCYSLaramie43 min
May 29, 8:58 PM MDTSpecial Weather StatementCYSPlatte47 min
May 29, 9:02 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
May 29, 9:43 PM MDTSpecial Weather StatementCYSPlatte47 min
May 29, 10:18 PM MDTSpecial Weather StatementCYS42 min
May 30, 2:27 PM MDTSpecial Weather StatementCYSAlbany48 min
May 30, 2:58 PM MDTSpecial Weather StatementCYSConverse47 min
May 30, 3:52 PM MDTSpecial Weather StatementCYSAlbany38 min
May 30, 4:20 PM MDTSpecial Weather StatementCYS40 min
May 30, 4:37 PM MDTSpecial Weather StatementCYS38 min
May 30, 5:55 PM MDTSpecial Weather StatementCYSAlbany35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.